Mathematical Problems in Engineering
Volume 2004 (2004), Issue 1, Pages 49-61

Maximizing the determinant for a special class of block-partitioned matrices

Otilia Popescu,1 Christopher Rose,1 and Dimitrie C. Popescu2

1WINLAB, Rutgers University, 73 Brett Road, Piscataway 08854-8058, NJ, USA
2Department of Electrical Engineering, University of Texas at San Antonio, 6900 North Loop 1604 West, San Antonio 78249-0669, TX, USA

Received 5 July 2003

Copyright © 2004 Otilia Popescu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


An analytical solution is found for the maximum determinant of a block-partitioned class of matrices with constant trace for each block. As an immediate application of this result, the maximum determinant of a sum of Kronecker products is derived.